Kansas, 2016

Flooding in Kansas, April 17, 2016

April 17, 2016 · NWS DDC · 4 events in 2 counties and zones

Rainfall during a 24 to 36 hour period resulted in eventual flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Rainfall during a 24 to 36 hour period resulted in eventual flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 16, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 16, 11:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1235 AM CDT SUN APR 17 2016

...Updated Aviation Section...

.SHORT TERM...(This evening through Sunday)
Issued at 117 PM CDT Sat Apr 16 2016

Showers and thunderstorms are likely to continue/redevelop tonight
as a strong closed off upper level low in northwest New Mexico
lifts slowly northeast into Colorado. This will help dislodge the
near stationary frontal boundary across extreme western Kansas,
nudging it eastward across southwest Kansas. As a result, the
focus for the next round of showers and thunderstorms will shift
slightly eastward into eastern portions of southwest Kansas and
central Kansas overnight. Although a widespread prevailing cloud
shield will limit heating and subsequent destabilization this
afternoon across much of western Kansas...ample moisture,
increased convergence in the vicinity of the frontal boundary,
and an intensifying southerly flow aloft will be more than
sufficient to support the redevelopment of showers and
thunderstorms. However, the potential for severe weather will be
limited due to the lack of instability across much of central and
west central Kansas. Clearing across northeast New Mexico into
the Texas Panhandle will allow instability to increase to our
south raising the severe potential somewhat into extreme southwest
Kansas. The primary hazard across much of the region will be
extended periods of heavy rainfall, particularly across areas
already having received high amounts of rain in the past 24 hours.
Localized flooding could be an issue. The focus for precip will
shift further east into central and eastern Kansas Sunday as the
frontal boundary continues to push slowly east.

Look for lows down into the 50s(F) across central and much
of southwest Kansas tonight as surface dewpoints remain in the
lower to mid 50s(F) ahead of a slowly advancing surface boundary.
Lows may dip down into the 40s(F) behind the front in extreme
southwest and west central Kansas toward daybreak Sunday morning
as a low level northwesterly flow develops behind the advancing
boundary, allowing cooler air to filter into the area. As cooler
air continues to move into the region, highs are only expected to
reach up into the 50s(F) across west central and much of southwest
Kansas Sunday afternoon. The lower 60s(F) are still possible
across central Kansas ahead of the front.

.LONG TERM...(Sunday night through Saturday)
Issued at 230 PM CDT Sat Apr 16 2016

Precip chances will linger across central Kansas Monday as
medium range models indicate the closed off upper level low
remaining locked in across the Colorado Rockies. Meanwhile, deep
layer moisture will continue to pool within a southeasterly
upslope flow ahead of the slow moving frontal boundary. Showers
are likely across central Kansas early Monday with a few isolated
thunderstorms possible. Thunderstorms will be possible across
southwest Kansas again Tuesday and Wednesday as a series of H5
vort maxima are projected to cycle around the closed off low,
lifting northeast across the high plains of eastern Colorado and
extreme western Kansas. Below normal temperatures are expected
Monday as a cooler air mass remains settled across the high plains
of western Kansas with H85 temperatures generally around 10C.
Highs may struggle to reach the 60s(F) across west central Kansas
with the lower to mid 60s(F) more likely in south central Kansas.
Similar temperatures can be expected through the middle part of
the week with little change to the overall air mass.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1232 AM CDT Sun Apr 17 2016

Fairly difficult aviation forecast this period with the back edge
of the precipitation event across southwest Kansas. Feel most
comfortable about GCK not seeing much more precipitation, however
will keep some vicinity showers in as there is some indication
that the dry slot may fill back in a bit even as far west as
Garden City early in the morning. IFR ceilings are expected to
fill back in behind the front, but farther west the ceiling should
improve back to MVFR or even VFR later on in the morning or
midday. At HYS and DDC, though, precipitation (light) should
persist along with IFR ceiling with the frontal zone remaining
nearly stationary through the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  58  43  64 / 100  80  40  10
GCK  43  55  40  63 / 100  50  20  10
EHA  38  55  38  62 /  90  30  10  10
LBL  44  58  41  64 / 100  50  10  10
HYS  52  60  44  62 /  90  90  80  20
P28  57  63  51  67 /  90 100  80  10

&&

.DDC Watches/Warnings/Advisories...
Flood Watch through Monday afternoon for KSZ030-031-045-046-
064>066-078>081-088>090.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Umscheid
Hazardous weather outlook, Apr 16, 4:45 AM CST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
545 AM CDT SAT APR 16 2016

KSZ030-031-043>046-061>066-074>081-084>090-171045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
545 AM CDT SAT APR 16 2016 /445 AM MDT SAT APR 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH TODAY AND TONIGHT. DURING THE LATE AFTERNOON TO MID
EVENING HOURS, THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ALONG THE OKLAHOMA BORDER BETWEEN ELKHART AND ENGLEWOOD. THE
GREATEST SEVERE WEATHER RISK WILL BE LARGE DAMAGING HAIL TO GOLF
BALL SIZE AND DAMAGING WIND TO 60 MPH. AN ISOLATED TORNADO CANNOT
BE RULED OUT. FLOODING WILL BE A RISK IN AREAS WHERE THUNDERSTORMS
TRAIN OVER THE SAME AREAS, MUCH LIKE LAST NIGHT. A FLOOD WATCH
REMAINS IN EFFECT FOR MUCH OF THE REGION.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  EXTREME LIGHTNING RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DISCUSSION...THE FLOODING RISK WILL CONTINUE INTO SUNDAY AS THE
EXCESSIVE RAIN AXIS IS FORECAST TO SHIFT INTO CENTRAL AND SOUTH
CENTRAL KANSAS. NO SEVERE WEATHER IS ANTICIPATED ON SUNDAY.

HAZARDS WEATHER RISK...

  SUNDAY...
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
AREAS MAINLY ALONG THE OKLAHOMA BORDER BETWEEN ELKHART AND
ENGLEWOOD LATE THIS AFTERNOON THROUGH MID EVENING.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Apr 16, 9:09 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 PM CDT SAT APR 16 2016

KSZ089-090-170400-
BARBER KS-COMANCHE KS-
1009 PM CDT SAT APR 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COMANCHE...WESTERN BARBER
AND SOUTHEASTERN KIOWA COUNTIES UNTIL 1100 PM CDT...

AT 1009 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES NORTHEAST OF BUTTERMILK...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COLDWATER...SUN CITY...AETNA AND BUTTERMILK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3722 9939 3739 9905 3738 9901 3741 9901
      3744 9894 3700 9871 3700 9929
TIME...MOT...LOC 0309Z 236DEG 28KT 3713 9927

GERARD
Special weather statement, Apr 16, 10:05 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 PM CDT SAT APR 16 2016

KSZ080-081-090-170445-
KIOWA KS-BARBER KS-PRATT KS-
1105 PM CDT SAT APR 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR PRATT...NORTHWESTERN BARBER AND
EAST CENTRAL KIOWA COUNTIES UNTIL 1145 PM CDT...

AT 1105 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF CROFT...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...SAWYER...CULLISON...ISABEL...COATS...SUN CITY...CROFT...CAIRO
AND WELLSFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3736 9895 3764 9910 3783 9868 3782 9867
      3757 9846 3745 9846
TIME...MOT...LOC 0405Z 236DEG 32KT 3749 9893

GERARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Ellis

When
April 17, 12:00 AM CST to 8:00 AM CST
Where
Ellis County, 1.61 mi W of Catharine to 1.46 mi WNW of Catharine
Cause
Heavy Rain
Reported by
Public
Coordinates
38.930, -99.250

Heavy rains and the runoff led to flooding across the area.

Flood, Ness

When
April 17, 12:00 AM CST to 9:00 AM CST
Where
Ness County, 0.54 mi W of Bazine to 2.67 mi E of Bazine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.450, -99.690

Multiple roads were flooded in the Bazine area.

Flood, Ness

When
April 17, 12:00 AM CST to 9:00 AM CST
Where
Ness County, 1.48 mi NNW of Brownell to 1.89 mi N of Brownell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.640, -99.740

Several roads were flooded.

Flood, Ellis

When
April 17, 12:45 AM CST to 7:45 AM CST
Where
Ellis County, 0.88 mi NW of Ellis to 1.7 mi NW of Ellis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.940, -99.560

Water was covering several roads in the Ellis area with a few washed out.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632251, 632253, 632255, 632249.